Desperate addicts often turn to substances that can kill them, often misusing otherwise legal drugs that can have lethal consequences.
An anti-diarrheal drug anyone can buy over the counter called Imodium is a case in point. Because massive doses of the drug can replicate an opioid high, addicts who take it because of the ingredient loperamide “may take around 30-100 times the normal dosage,” Michael Damioli, an addiction specialist, according to WebMD.
“[Loperamide] is technically a substance that acts similarly to an opioid medication, but it doesn’t penetrate your brain unless in very high concentration,” Damioli said.
“There are anecdotal reports of Imodium creating euphoria and intoxication in high enough doses, but no report has shown it to have pain-relieving effects,” he said.
“It’s an opioid agent and it helps to bind receptors in the brain and cause a similar euphoria or high,” said Dr. Scott Krakower, a physician who specializes in addiction disorders at Northwell Health, according to CBS News.
Those are the facts. But one mom who lost her son to drug addiction in 2018 says parents must be aware that drugs that might seem harmless are often anything but.
“A lot of addicts use it to … wean off of opiates or just to chill. Ryan was using it just to chill,” Dana said to WCNC. The station did not use the last names of either the mom or her son, Ryan. “From what I’ve been told it was his first time.”
Dana said the loss of his father to cancer triggered Ryan’s addictive behavior.
She said it began with prescription medication.
Do we pay enough attention to fighting drug addiction?
“Teenagers goofing off not thinking they would get addicted. He happened to be one of the ones who did,” she said.
She recalled one of her last comments to him as he left for a stint in rehab.
“I said ‘don’t die on me.’ He replied, ‘I promise mom. I promise I won’t.’”
It was a promise he could not keep.
Dana said similar deaths could fly under the radar.
“It’s something that they have to know to test [for]. I think Ryan was tested because he did die in rehab, so I think they went the extra mile,” she said.
Her advice to parents was to snoop for their kids’ sakes.
“Check and see what your child has and if they have, you know, boxes of Imodium or the bottles sitting around. You know, just to watch for it, especially in rehab. … The people in rehab may think it’s safe, [they’re] probably told it’s safe, and it’s not,” she said.
The Food and Drug Administration has since issued a warning.
“Patients and consumers should only take loperamide in the dose directed by their health care professionals or according to the OTC Drug Facts label. Do not use more than the dose prescribed or listed on the label, as doing so can cause severe heart rhythm problems or death,” the warning said.
Submit a Correction →
We are committed to truth and accuracy in all of our journalism. Read our editorial standards.
Notice: Due to threatened de-monetization, we have temporarily removed commenting while we build a long-term commenting solution that allows you to voice your opinion freely and allows us to continue to publish the news fearlessly and cover topics that you care about. If you would like to personally partner with The Western Journal to help us continue publishing while under relentless assault by Big Tech, please visit our subscription page here. We encourage you to share this article and discuss with your friends.